Alert archive / New Mexico / Flash Flood Warnings in 2004

Flash Flood Warning 36, NWS Midland/Odessa, TX

May 9, 2004Lea County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at May 9, 2004, 11:40 PM MDT for Lea County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2004, 11:40 PM MDT (05:40 UTC)
Expired
May 10, 2004, 2:30 AM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 146 km from the middle of the area, began a volume at 05:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 5.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1445 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1445 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1958 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 100545
FFWMAF
NMC025-100830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1140 PM MDT SUN MAY 9 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 230 AM MDT

* AT 1125 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SEVERAL 
  MAIN ROADS FLOODED IN LOVINGTON. IN ADDITION THE COUNTY ROAD 
  DEPARTMENT HAD CLOSED STATE HIGHWAY 132 AND STATE HIGHWAY 133 EAST OF
  LOVINGTON NEAR THE COUNTY LINE. AT 1140 PM MDT DOPPLER RADAR
  INDICATED SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS HAD CONTINUED
  ACROSS EXTREME EAST CENTRAL LEA COUNTY FROM 2 MILES EAST OF MCDONALD
  TO HOBBS. ALTHOUGH RAINFALL RATES HAD SIGNIFICANTLY DIMINISHED... 
  ADDITIONAL RAINFALL WILL AGGRAVATE THE FLASH FLOODING. 

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

LAT...LON 3262 10356 3256 10318 3281 10309 3295 10311
          3326 10309 3335 10336

$$
1 follow-up statement
000 
WGUS74 KMAF 100804
FFSMAF
NMC025-100830-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
204 AM MDT MON MAY 10 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 230 AM MDT FOR CENTRAL LEA 
COUNTY...

AT 145 AM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT U.S. 
HIGHWAY 82 WAS STILL FLOODED BETWEEN MILE MARKERS 181 AND 184. STATE 
HIGHWAYS 132 AND 133 NEAR KNOWLES ALSO REMAINS CLOSED DUE TO 
FLOODING. ALSO...SEVERAL CITY STREETS WERE STILL FLOODED IN 
LOVINGTON...ESPECIALLY ON MAIN STREET BETWEEN JEFFERSON AND CENTRAL. 

ALTHOUGH THUNDERSTORMS AND HEAVY RAINS HAVE COME TO AN END ACROSS 
THE WARNED AREA...RAPID RUNOFF WILL LIKELY CONTINUE FOR ANOTHER 
HOUR. FLOODING OF ARROYOES...CREEKS...DRAWS...AND OTHER LOW LYING 
AREAS MAY BE ONGOING AS WELL.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO 
HIGHER GROUND. NEVER ATTEMPT TO CROSS A FLOODED ROADWAY.

LAT...LON 3306 10335 3285 10345 3265 10306 3295 10306

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 9, 1:00 PM MDT, 10 hours 40 minutes earlier.

Area forecast discussion, May 9, 1:00 PM MDT, 10 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT SUN MAY  9 2004

.SHORT TERM...
A COUPLE OF SHORTWAVE TROUGHS...ONE NEAR EL PASO...THE OTHER OVER
CHIHUAHUA ARE EXPECTED TO TRANSLATE EAST INTO THE CWA LATE THIS
AFTERNOON AND OVERNIGHT.  THE MID LEVEL SUPPORT AHEAD OF THESE
WAVES...ALONG WITH AN INCREASING LOW LEVEL JET...APPEARS SUFFICIENT
TO AID TSRA IN MOVING FURTHER EAST OVER THE PLAINS TONIGHT.
THEREFORE...WILL ADD POPS TO PORTIONS OF THE PLAINS FOR THE OVERNIGHT
PERIOD.  AS WITH THE STORMS YESTERDAY AND THE DAY BEFORE...WEAK WINDS
ALOFT SHOULD PRECLUDE MANY SEVERE STORMS THIS AFTERNOON AND EVENING.
HOWEVER...A COUPLE OF STORMS COULD ORGANIZE SUFFICIENTLY TO YIELD
MARGINALLY SEVERE HAIL OR WINDS...BUT MAINLY BEFORE 10/02Z.

THE LOW LEVEL JET WILL AGAIN PUSH MOISTURE BACK WEST TO THE SURFACE
TROUGH AXIS SITUATED OVER THE HIGHER TERRAIN.  EXPECTING ANOTHER
ROUND OF LOW CLOUDS TO DEVELOP ON SAME...GENERALLY EAST OF THE PECOS
RIVER.  MIN TEMPERATURES IN GRIDS LOOKED PRETTY GOOD...SO ONLY
TWEAKED A FEW.  OTHERWISE...GRIDS ARE IN PRETTY GOOD SHAPE.

.LONG TERM...
LIFT ASSOCIATED WITH SHORTWAVE TROUGHS EVIDENT IN SATELLITE DATA
TODAY...ESPECIALLY ACROSS CENTRAL CHIHUAHUA AND NOW JUST SOUTH OF THE
BIG BEND AREA.  THESE SHORTWAVES AND ASSOCIATED ENERGY WILL CONTINUE
TO AFFECT OUR AREA THROUGH MONDAY.  WITH CONTINUED MOISTURE AND
INSTABILITY IN THE LOWER LEVELS...WILL KEEP GENERALLY SLIGHT CHANCE
AND ISOLATED POPS GOING OVER MUCH OF THE AREA MONDAY AFTERNOON.  WILL
ALSO RETAIN THE SLIGHT CHANCE POPS OVER THE PERMIAN BASIN...WESTERN
LOW ROLLING PLAINS FOR TUESDAY.  DRYLINE SHOULD START SHARPENING UP
BY THEN AND BEGIN MAKING PROGRESS FURTHER EAST THAN LATELY.  THIS
SHOULD PROVIDE A MORE LEGITIMATE FOCUSING MECHANISM FOR CONVECTION
TUESDAY AFTERNOON AS THE SHORTWAVE MOVES OFF TO THE NORTHEAST.
HEIGHT GRADIENTS ALOFT ALSO BEGIN TO TIGHTEN VERY SLIGHTLY TUESDAY
AFTERNOON WHICH MAY PROVIDE ADDITIONAL DYNAMIC SUPPORT FOR MORE
ORGANIZED CONVECTION.  WILL CONTINUE TO HOLD OFF GETTING TOO SPECIFIC
HOWEVER.

HEIGHT GRADIENTS WILL BE SHARPENING DUE TO A DEEPENING TROUGH OVER
THE WESTERN U.S.  TWO SHORTWAVES WILL COMBINE TO DEEPEN THE WESTERN
TROUGH.  ONE NOW OFF THE PACIFIC NORTHWEST COAST WILL MOVE INLAND
OVER NORTHERN CA TONIGHT.  THE SECOND SHORTWAVE NOW OVER THE GULF OF
ALASKA WILL DIVE SOUTH ALONG THE WESTERN CANADIAN COAST AND FURTHER
DEEPEN THE TROUGH WHILE KICKING THE FIRST SHORTWAVE EAST.  AS THE LEE
TROUGH IS SUSTAINED THROUGH THE MIDDLE OF THE WEEK BY INCREASING FLOW
ALOFT...SIGNIFICANT SFC MOISTURE WILL STRUGGLE TO MAKE IT BACK WEST
OF THE PERMIAN BASIN AREA EACH DAY DUE TO STRONG SOUTHWESTERLY LOW-
LEVEL FLOW.  FOR THIS REASON WILL KEEP THE MAINLY DRY FORECAST GOING.
 MAY ADD IN ISOLATED POPS FOR WESTERN LOW ROLLING PLAINS...LOWER
TRANS PECOS OR EASTERN PERMIAN BASIN LATER IN THE WEEK.  WITH TIMING
OF SHORTWAVES AND/OR DYNAMIC SUPPORT QUESTIONABLE AS FAR OUT AS
THURSDAY AND FRIDAY...PLACEMENT OF PRECIP ALSO QUESTIONABLE...
ESPECIALLY WITH THE DRIER TREND OF THE MODELS THIS PERIOD.  MADE ONLY
MINOR ADJUSTMENTS TO TEMPERATURES THROUGHOUT THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             64  88  64  87 /  20  10  20  20
CARLSBAD NM               61  92  62  90 /  20  20  20  10
DRYDEN TX                 65  84  65  89 /  20  30  20  20
FORT STOCKTON TX          64  90  66  90 /  30  30  20  20
GUADALUPE PASS TX         60  86  64  84 /  10  20  10  10
HOBBS NM                  61  89  62  88 /  20  20  20  20
MARFA TX                  53  82  54  85 /  30  30  10  20
MIDLAND INTL AIRPORT TX   65  88  65  87 /  20  20  20  20
ODESSA TX                 63  88  64  87 /  20  20  20  20
WINK TX                   67  96  65  97 /  30  20  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

67/20
Hazardous weather outlook, May 9, 1:30 PM MDT, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT SUN MAY 9 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-100930-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
230 PM CDT (130 PM MDT) SUN MAY 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ROUGHLY
ALONG AND WEST OF THE PECOS RIVER BY LATE THIS AFTERNOON...THEN
SPREADING OR DEVELOPING EAST INTO THE SOUTHEAST NEW MEXICO PLAINS...
PERMIAN BASIN...AND LOWER TRANS PECOS OVERNIGHT.  CONDITIONS ARE NOT
CONDUCIVE FOR SEVERE THUNDERSTORMS TO DEVELOP...BUT A FEW OF THESE
STORMS COULD STRENGTHEN ENOUGH TO PRODUCE LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, May 9, 7:23 PM MDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
823 PM CDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             PECOS                   31.41N 103.50W
05/09/2004  1.00 INCH        REEVES             TX   EMERGENCY MNGR

&&

72
Local storm report, May 9, 10:37 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1137 PM CDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1114 PM     FLASH FLOOD      2 NE LOVINGTON          32.97N 103.33W
05/09/2004                   LEA                NM   TRAINED SPOTTER

            UP TO 10 INCHES OF WATER RUNNING ACROSS U.S. HWY 82. ALSO
            REPORTED CITY STEETS FLOODING IN LOVINGTON.

1045 PM     FLASH FLOOD      12 SE LOVINGTON         32.82N 103.20W
05/09/2004                   LEA                NM   TRAINED SPOTTER

            WATER OVER ONE FOOT DEEP RUNNING OVER STATE HIGHWAY 133
            ONE QUARTER MILE WEST OF 132.

1040 PM     FLASH FLOOD      14 SE LOVINGTON         32.80N 103.18W
05/09/2004                   LEA                NM   TRAINED SPOTTER

            WATER RUNNING OVER STATE HIGHWAY 132 AND DITCHES FULL.

1040 PM     FLASH FLOOD      LOVINGTON               32.95N 103.35W
05/09/2004                   LEA                NM   LAW ENFORCEMENT

            CARS STALLED IN FLOODED WATER

1020 PM     FLASH FLOOD      LOVINGTON               32.95N 103.35W
05/09/2004                   LEA                NM   FIRE DEPT/RESCUE

            EXTENSIVE FLOODING IN LOVINGTON.

&&

72

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:53 PM MDTSevere Thunderstorm WarningMAFLea37 min
May 9, 8:36 PM MDTSevere Thunderstorm WarningMAFLea54 min
May 9, 8:43 PM MDTFlash Flood WarningMAFLea3 hr

Nearby

Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.